Shortly after arriving at her junior prom Friday, seventeen-year-old Arianna Varghese — a student at Half Hollow Hills West High School in Dix Hills, NY — ate what she thought was a white chocolate cookie. The teen — who has a severe tree nut allergy — realized the cookie contained nuts when her throat began to itch and she started feeling ill, telltale signs of anaphylaxis. Anaphylaxis is a serious, life-threatening reaction to a food, drug, insect venom, or environmental substance.
Arianna says that as she was vomiting in the bathroom, school officials including the nurse and principal asked her what kind of drugs she was on. She told them she didn’t take drugs and was having an allergic reaction and needed help. Instead, she says, they continued to ask about drugs and searched her bag.
“I was sobbing, I couldn’t breathe, I felt my throat like closing, I have never felt…so close to death in my life,” Arianna said.
The girl called to tell her father she thought she was having an allergic reaction. Her dad, Daniel Varghese — a physician’s assistant — says he raced to the school with an epinephrine auto-injector where he was shocked to find his daughter struggling to breathe without help. The adults hadn’t even bothered to call emergency services.
“The nurse is asking me, ‘You really need to let us know what substance Arianna’s taking,'” Daniel Varghese says. “I said, ‘No, this is not substance, this an allergic reaction. This is not substance abuse; this is an allergic reaction.’ And in my head, I said, ‘Why are you profiling my child, is it because she’s brown, you’re profiling her for drugs?'”
Arianna’s allergy to tree nuts was documented at the school.
The father says the school is supposed to be nut-free and wants to know how a cookie containing nuts was allowed at the event in the first place. He also says he wants the adults responsible to be held accountable for not immediately helping his daughter.
You can see a TV news report of the incident below.
We are relieved Arianna survived an ordeal that could have had tragic consequences. We are grateful her dad arrived in time to administer her epinephrine, the only drug that can halt and reverse the progression of anaphylaxis.
If the principal and school nurse indeed acted as described, they should be removed from their duties as they are not fit to serve in their respective capacities. Simply put, if you can’t fulfill the basic requirement of keeping your students safe, you have no business working at a school.
That said, there are a few takeaways from this incident that are important to keep in mind to prevent similar tragedies from occurring:
- Individuals with food allergies should strictly avoid consuming unwrapped foods of unknown origin. If you are not sure what it contains or where it comes from, you are gambling that the food is safe for your consumption. In this case, the gamble was a bad one that almost claimed a life;
- All patients who have been prescribed an epinephrine auto-injector should always take two along everywhere, every time. Why two? Because the first dose may not be sufficient to halt the progression of anaphylaxis. Leaving your epinephrine home is akin to leaving your life preserver on the shore;
- Epinephrine should be administered at the first sign of anaphylaxis as the sooner it is administered, the better the outcome. The benefits of early administration far outweigh the risks according to the experts.
Here follows a news report by News12 Long Island detailing the incident: